Mixed acid-base abnormality in a patient with herbicide poisoning – possible insights on the mechanism of toxicity
Keywords:2, 4-Dichlorophenoxyacetic acid, metribuzin, herbicide, poisoning, metabolic
Abstract2, 4-Diclorophenoxyacetic acid (2, 4-D), a herbicide, is an uncommon cause of intentional poisoning in humans. We report a patient who survived after ingestion of a fatal dose of 2, 4-D and explore possible mechanisms for the observed metabolic abnormalities. A 48-year-old male was brought following ingestion of a mixture of 2, 4-D and metribuzin (50-gm each). He presented with vomiting and altered sensorium and required intubation and mechanical ventilation. There was evidence of rhabdomyolysis, non-oliguric renal failure and multiple electrolyte abnormalities. The acid-base abnormalities were consistent with mixed respiratory alkalosis with normal anion gap metabolic acidosis. The patient was treated with supportive care and alkaline diuresis and made an uneventful recovery. The metabolic acidosis was attributed to proximal tubular dysfunction while the respiratory alkalosis with altered conscious state and normal oxygenation suggested central hyperventilation as the mechanisms for the observed metabolic abnormalities with 2, 4-D poisoning
Download data is not yet available.
How to Cite
Mahajan, R. K. (2016). Mixed acid-base abnormality in a patient with herbicide poisoning – possible insights on the mechanism of toxicity. Toxicology International, 23(1), 104–106. Retrieved from https://www.informaticsjournals.com/index.php/toxi/article/view/22301